Nebraska, 2011

Flash Flood in Nebraska, June 25, 2011

June 25, 2011 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed in central Nebraska on the nose of a low level jet that fed unstable air into eastern Nebraska. These thunderstorms tracked east across east central Nebraska during the late night hours of June 25th and produced a narrow band of 2 to 3 inch rainfall from near David City through Omaha and Council Bluffs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed in central Nebraska on the nose of a low level jet that fed unstable air into eastern Nebraska. These thunderstorms tracked east across east central Nebraska during the late night hours of June 25th and produced a narrow band of 2 to 3 inch rainfall from near David City through Omaha and Council Bluffs. The rain fell in a several hour period and produced isolated flash flooding, mainly in the Omaha area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 25, 2:20 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 25, 2:20 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CDT SAT JUN 25 2011

.DISCUSSION...

SOMEWHAT COMPLEX ONGOING CONVECTIVE SCENARIO THIS MORNING WITH A
COUPLE AREAS OF FOCUS. THE INITIAL MCS THAT DEVELOPED OVER NORTH
CENTRAL NEBRASKA DID PUSH THROUGH NORTHEAST NEBRASKA AROUND
MIDNIGHT...BUT HAD WEAKENED CONSIDERABLY EARLY THIS MORNING.
MEANWHILE...CONVECTION STRENGTHENED CONSIDERABLY ALONG INTERSTATE
80 AS THE NOSE OF THE LOW LEVEL JET FINALLY MAXIMIZED...RESULTING
IN FAIRLY STRONG THUNDERSTORMS PUSHING EASTWARD...WITH A COUPLE
LARGER HAIL REPORTS ACROSS SOUTH CENTRAL NEBRASKA. THIS ENTIRE
CLUSTER WILL CONTINUE TO PUSH EASTWARD THIS MORNING ALONG
I80...AND MAY BLOCK MOISTURE TRANSPORT FURTHER NORTH INTO
NORTHEAST NEBRASKA...ALTHOUGH SCATTERED SHOWERS WILL STILL BE
POSSIBLE THERE. BASED ON LOW LEVEL JET PROGS...SLIGHTLY LOWER
CHANCES MAY EXIST ALONG THE KS/NE BORDER REGION AS THE AREA OF
BEST CONVERGENCE SETS UP JUST NORTH. FOR THIS AFTERNOON...THE BACK
EDGE OF THAT MCS COULD STILL BE ACROSS EASTERN NEBRASKA AND
WESTERN IOWA...MEANWHILE...ANOTHER VERY SUBTLE WAVE WITH SCATTERED
CONVECTION COULD BE MOVING OUT OF SOUTH DAKOTA INTO NORTHEAST
NEBRASKA THIS AFTERNOON AS WELL...WHICH COULD LINGER THROUGH THE
EARLY EVENING. DUE TO CLOUDS AND RAIN...OPTED FOR SLIGHTLY COOLER
TEMPS TODAY.

FEEL THAT MOST OF THE AREA WILL BY DRY AFTER MIDNIGHT...AND
ATTENTION SHIFTS TO POSSIBLE DEVELOPING STRATUS AND AREAS FOG BY
DAYBREAK. VERY MOIST BOUNDARY LAYER SETS UP WITH A VERY LOW
TEMP/DEWPOINT SPREAD THROUGH THE NIGHT. ALL MODEL SUITES ARE
SUGGESTING THIS...THUS UPPED THE CLOUD FORECAST AND ADDED FOG TO
THE GRIDS. DID NOT MENTION DENSE FOG JUST YET GIVEN WINDS ARE NOT
FORECAST TO COMPLETELY DECOUPLE AS WITH A TYPICAL AREA OF HIGH
PRESSURE AND CLEAR SKIES OVERHEAD. LINGERED STRATUS AND FOG INTO
EARLY SUNDAY MORNING.

NEXT ADVANCING WAVE IS FORECAST TO PUSH A FAIRLY STRONG COOL FRONT
INTO THE AREA SUNDAY NIGHT. THIS WILL ALLOW ANOTHER MCS TO DEVELOP
AND AFFECT AREAS ESPECIALLY NORTH OF INTERSTATE 80...THUS HAVE
INCREASED POPS INTO THE LIKELY CATEGORY. COULD ALSO SEE ISOLATED
THUNDERSTORMS NORTH OF THE STALLED FRONT ACROSS SOUTHEAST NEBRASKA
SUNDAY AFTERNOON TOO.

BY MONDAY...THE MODELS ARE A LITTLE DIFFERENT WITH THE TIMING OF
THE FRONT...BUT TRIED TO FORECAST A COMPROMISE...WHICH WOULD STILL
SUGGEST A CHANCE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH...BUT
ENDING FROM NORTHWEST TO SOUTHEAST...WITH GUSTY NORTHWESTERLY
WINDS COMING IN BEHIND AND CLEARING SKIES.

BRIEF BREAK ON TUESDAY...BUT DID INCREASE POPS FOR TUESDAY NIGHT
AS WARM AIR ADVECTION COULD TRIGGER ADDITIONAL STORMS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

POTENT LITTLE UPPER DISTURBANCE OVER THE CNTRL PLAINS THIS
MORNING KICKING OFF SCATTERED TSRA MOVING THRU ERN NEB AROUND 25KT.
AT THIS POINT APPEARS THAT KOMA/KLNK AT RISK TO SEE EARLY MORNING
CONVECTION WITH ACTIVITY PUSHING INTO BOTH TERMINALS AROUND 09Z WITH
MVFR CONDITIONS PREVAILING. EXPECT TSRA ACTIVITY WILL THEN EXIT
KOMA/KLNK BTWN 12Z-13Z. MEANWHILE AT KOFK...CONDITIONS WILL DROP
FROM VFR TO MVFR THRU 13Z THIS MORNING WITH OCCASIONAL -SHRA. AFT
13Z MVFR CIGS EXPECTED AT ALL SITES THRU 18Z...THEN IMPROVEMENT
TO VFR THE REST OF THE FCST PD.

DEE

&&

.HYDROLOGY...

THE MBRFC RELEASED A NEW SET OF LONG RANGE CREST FORECASTS FOR THE
MISSOURI RIVER BASED ON 160 KCFS RELEASE OUT OF GAVINS POINT. IN
GENERAL...THE BROAD RANGES STILL SEEM ON TRACK. NO ADDITIONAL
INFORMATION REGARDING LEVEES ACROSS THE REGION. THE STAGE AT
BROWNVILLE APPEARS TO BE LEVELING OUT...THUS EQUALIZING THE
SIGNIFICANT DROP DUE TO THE L550 BREECH THAT OCCURRED THURSDAY
EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD
Hazardous weather outlook, Jun 24, 4:15 PM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT FRI JUN 24 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
515 PM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE REGION
TONIGHT...MAINLY AFTER MIDNIGHT...AS AN UPPER LEVEL IMPULSE MOVES
THROUGH THE REGION. SOME QUARTER SIZE HAIL...GUSTY WINDS AND AREAS
OF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.
HOWEVER...THE AREAS THAT APPEAR MOST SUSCEPTIBLE TO THE POSSIBLE
SEVERE WEATHER OR HEAVY RAIN WOULD BE WEST OF NORFOLK OR SOUTH OF OMAHA.
THE THUNDERSTORMS SHOULD GRADUALLY WEAKEN AND SHIFT MOSTLY EAST OF
THE REGION SATURDAY MORNING...ALTHOUGH SOME REDEVELOPMENT OR
STRENGTHENING IS POSSIBLE BY LATE AFTERNOON.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF SEVERE THUNDERSTORMS SUNDAY NIGHT AS A
COLD FRONT PUSHES INTO THE REGION. A FEW THUNDERSTORMS COULD
LINGER ON MONDAY AS THE FRONT CONTINUES MOVING SOUTHEAST. IF THE
FRONT SLOWS DOWN AT ALL...A FEW STORMS IN SOUTHEAST NEBRASKA COULD
BECOME SEVERE MONDAY AFTERNOON AND MONDAY EVENING.

AFTER THAT THERE ARE SMALL THUNDERSTORM CHANCES ACROSS THE AREA
TUESDAY NIGHT INTO WEDNESDAY MORNING AND THURSDAY NIGHT INTO
FRIDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TONIGHT BUT
SPOTTERS ARE REQUESTED TO RELAY ANY HAIL...WIND OR SIGNIFICANT
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

CHERMOK

In the hours before

Special weather statement, Jun 25, 3:01 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 AM CDT SAT JUN 25 2011

IAZ069-079-080-250945-
MILLS IA-MONTGOMERY IA-POTTAWATTAMIE IA-
401 AM CDT SAT JUN 25 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN MILLS...NORTHWESTERN
MONTGOMERY AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 445 AM CDT...

AT 356 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MALVERN...OR 29 MILES SOUTHEAST OF OMAHA.
THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MACEDONIA...
  TREYNOR...
  CARSON...
  OAKLAND...
  ELLIOTT...
  COUNCIL BLUFFS...
  SILVER CITY...
  HENDERSON...

DEWALD
Special weather statement, Jun 25, 4:12 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 AM CDT SAT JUN 25 2011

IAZ079-090-NEZ067-068-251100-
CASS NE-FREMONT IA-MILLS IA-OTOE NE-
512 AM CDT SAT JUN 25 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN OTOE...EASTERN CASS...
WESTERN FREMONT AND WESTERN MILLS COUNTIES UNTIL 600 AM CDT...

AT 508 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WEEPING WATER...OR 26 MILES SOUTH OF
OMAHA...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR CREEK...
  NEHAWKA...
  NEBRASKA CITY...
  UNION...
  MURRAY...
  PLATTSMOUTH...
  HAMBURG...
  PACIFIC JUNCTION...
  SIDNEY...
  GLENWOOD...
  MALVERN...
  WAUBONSIE STATE PARK...
  THURMAN...
  TABOR...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DEWALD

The radar

The Omaha radar (KOAX), 36 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
June 25, 4:12 AM CST to 6:12 AM CST
Where
Douglas County, 1.97 mi ENE of Gibson to 2.28 mi NE of Gibson
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.265, -95.938

Rainfall of 2 to 3 inches fell in the Omaha downtown area in a few hour period. This caused flash flooding of some streets in the region and blew some manhole covers off near 10th and Mike Fahey Streets. Two to 3 feet of water was observed between 11th and 14th and Nicholas Streets for a while. A local business in the area reported water entered their building's boiler room.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303343.